1University of the Sciences, Philadelphia, PA, USA firstname.lastname@example.org.
2University of Pittsburgh, Pittsburgh, PA, USA.
3University of Michigan, Ann Arbor, MI, USA University of Michigan Health System, University Hospital, Ann Arbor, MI, USA.
Telaprevir-induced rash is a common, therapy-limiting adverse drug event (ADE) for patients with hepatitis c virus (HCV) infection. Given the similarity between telaprevir and simeprevir, real-world management of rash during treatment with an NS3/4A protease inhibitor and its implications are important.
The objectives of this study were to determine the incidence of rash in telaprevir-treated patients, its management, and the impact on sustained virological response and to identify any risk factors for rash development.
This was a retrospective study of adult patients who were treated with telaprevir in a hepatology clinic from July 1, 2011, to August 31, 2012. Pertinent information on demographics, past medical history, medications, laboratory data, outcomes of rash, other ADEs related to treatment, and physician grading of rash were collected.
Of 159 patients included, 44% (70/159) developed rash, and 4% (7/159) discontinued therapy because of rash. Median number of days until rash did not differ between patients who continued and discontinued therapy (25 vs 45, respectively; P = 0.88). Patients who developed rash were more likely to have lower actual body weight (ABW) or body mass index (BMI; P ≤ 0.01). No significant difference in rash development when drug-allergy history was considered was found. Most patients who continued telaprevir were prescribed topical corticosteroids (93.7%) and cetirizine (41.3%). Patients who discontinued therapy were more likely to be evaluated by dermatology (P = 0.002), prescribed oral corticosteroids (P = 0.02), hydroxyzine (P = 0.001), and topical triamcinolone (P = 0.01).
ABW and BMI appear to be related to rash development. This finding may have implications in the treatment of HCV with simeprevir, given its similarity to telaprevir.